Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 4, 2021Santa Fe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 4, 2021, 12:48 PM MDT for Santa Fe County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 12:48 PM MDT (18:48 UTC)
Expired
Aug 4, 2021, 1:15 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Hail
0.75 in
Wind
50

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS85 KABQ 041848
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1248 PM MDT Wed Aug 4 2021
 
NMZ212-223-041915-
Central Highlands-Glorieta Mesa Including Glorieta Pass-
1248 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of west central San
Miguel and southeastern Santa Fe Counties through 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Rowe, or 28 miles southeast of Santa Fe, moving south
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of west central San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 262 and 265.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 10579 3542 10558 3520 10546 3516 10580
TIME...MOT...LOC 1847Z 347DEG 12KT 3532 10568 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:55 AM MDT, 53 minutes earlier.

Area forecast discussion, Aug 4, 11:55 AM MDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Wed Aug 4 2021

.AVIATION...
18Z TAF CYCLE
Dry air aloft over western NM will keep most afternoon convection
from the central mountain chain eastward this afternoon and evening.
Storm motion will be to the south around 25kts. Moderate (20-30kt) east
canyon winds will develop at KABQ around sunset with winds gradually
diminishing after midnight. Dry air aloft will overtake all but the
southwest and south-central mts Thursday with isolated storms
forecast there with sct mid clouds elsewhere.

33

&&

.PREV DISCUSSION...305 AM MDT Wed Aug 4 2021...
.SYNOPSIS...
High pressure to our west is centered near Las Vegas, NV. A short
wave trough is rotating around the high and is located across eastern
CO and NM. This trough will move slowly southeast today creating more
instability and combine with deep monsoon moisture to produce showers
and thunderstorms with heavy rain and local flash flooding. We have
issued a Flash Flood Watch for portions of east central and northeast
NM. Showers and storms will continue tonight, then mostly end early
Thursday. High pressure will then build in from the west with drying
and warming conditions. Only the southwest and northern mountains
will get some showers and storms Thursday into the weekend. The broad
high pressure area will move east next week with the more traditional
monsoon flow from south to north setting up.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
The upper-level trough will slide through northeastern New Mexico,
which has kept showers and thunderstorms going through most of the
night across the eastern plains. The trough is expected to shift
eastward by tonight. While PWAT's drop to below 0.5" across western
New Mexico, central and eastern portions of the state remain in the
1-1.2" range. A Flash Flood Watch is in effect for portions of
northeast and east-central New Mexico through mid-evening, based
partly on where heavy rainfall occurred yesterday. This is also the
area where a slight risk has been placed in the WPC Day 1 ERO. Storm
motions will generally be 10-20 mph to the south or southeast.

Precipitation chances begin to drop off on Thursday as the high
shifts eastward and builds over the state. High temperatures warm a
few to about 10 degrees on Thursday, compared to today's forecast
high temps.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
The drier and warmer conditions will continue Friday through the
weekend with only the southwest and northern mountains getting any
rain. Instead, it will get hot again with highs above normal. The
upper high pressure area will not stay around too long, rather it
will move east next week, setting up the more traditional monsoon
flow. A return to warm and moist conditions promises to bring more
rain back to the Land of Enchantment.

&&

.FIRE WEATHER...
Today will be more of a transition day with storms focusing mainly
along and east of the central mountain chain. Locally heavy rainfall
and flash flooding will still be a possibility. Drier air has begun
to work its way into the western portion of the state. High pressure
will remain to our west today and begin to shift eastward over the
state on Thursday. Overall, storm coverage begins to decrease into
the weekend, and temperatures begin to climb back to above normal.
The high shifts to our east early next week, but it's uncertain at
this point if the monsoon plume extend into western NM or be
concentrated over Arizona. Storms will favor the western high
terrain each afternoon early next week, with small wetting
footprints. By mid week, a more traditional monsoon pattern returns.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ212>215-223-233.

&&
Hazardous weather outlook, Aug 4, 3:25 AM MDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Wed Aug 4 2021

NMZ201>241-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
325 AM MDT Wed Aug 4 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Heavy rainfall this afternoon and evening is likely over the Sangre
de Cristo Mountains, and portions of northeast and east central New
Mexico. Localized flash flooding may occur, especially over recent
burn scars. Isolated rainfall of 1 to 2 inches is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected through this weekend. However,
the more direct monsoon flow (from south to north) will return next
week, with potential for more heavy rain and localized flash
flooding.

Weather can change very rapidly. Always use the latest forecasts,
watches and warnings for planning purposes.purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Aug 4, 12:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1248 PM MDT Wed Aug 4 2021

NMZ212-223-041915-
Central Highlands-Glorieta Mesa Including Glorieta Pass-
1248 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of west central San
Miguel and southeastern Santa Fe Counties through 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Rowe, or 28 miles southeast of Santa Fe, moving south
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 262 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 10579 3542 10558 3520 10546 3516 10580
TIME...MOT...LOC 1847Z 347DEG 12KT 3532 10568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:15 PM MDTAreal Flood AdvisoryABQSanta Fe90 min
Aug 3, 7:01 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe119 min
Aug 3, 8:23 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 3, 11:51 PM MDTSpecial Weather StatementABQ24 min
Aug 4, 1:15 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 4, 1:20 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance115 min
Aug 4, 2:10 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 4, 2:29 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Aug 4, 2:43 PM MDTSpecial Weather StatementABQ32 min
Aug 4, 2:48 PM MDTSpecial Weather StatementABQTorrance27 min
Aug 4, 2:50 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance17 min
Aug 4, 3:48 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Aug 4, 4:10 PM MDTSpecial Weather StatementABQColfax35 min
Aug 4, 4:17 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 4, 4:44 PM MDTSpecial Weather StatementABQSandoval31 min
Aug 4, 4:55 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Aug 4, 4:58 PM MDTSpecial Weather StatementABQLincoln32 min
Aug 4, 5:14 PM MDTSpecial Weather StatementABQColfax31 min
Aug 4, 5:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.